Oregon, 2014

Hail and Damaging Wind in Oregon, July 22, 2014

July 22, 2014 · NWS PDT · 8 events in 3 counties and zones

An upper level low off the Oregon coast provided a moist southerly flow to the area. Strong CAPE, shear, and forcing aided in several strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low off the Oregon coast provided a moist southerly flow to the area. Strong CAPE, shear, and forcing aided in several strong to severe thunderstorms. Several reports of hail ranging from 1.00-2.00. Most reports were near Sisters, OR with some reports further north near the Warm Springs and the Dalles area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 1:30 PM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT TUE JUL 22 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY. THUNDERSTORMS STARTING TO
DEVELOP ACROSS CENTRAL AND NORTHEAST OREGON THIS AFTERNOON. AIRMASS
BECOMING MORE UNSTABLE NOW AS MID AND HIGH LEVEL CLOUDS CLEAR. ALSO
LIFT WILL BE INCREASING THROUGH THE AFTERNOON AND EVENING IN
RESPONSE TO APPROACHING CALIFORNIA SHORT WAVE AND JET STREAK. BASED
ON THIS EXPECT COVERAGE OF SHOWERS AND STORMS TO INCREASE THROUGH
THE AFTERNOON AND CONTINUE INTO THE EVENING AS THEY MOVE NORTHWARD.
JET DYNAMICS WILL LIKELY RESULT IN SOME STRONGER STORMS WITH HAIL
AND WIND. PRECIPITATION SHOULD DIMINISH FOR A WHILE LATER TONIGHT
BEFORE INCREASING AGAIN WEDNESDAY AS A LARGE UPPER LOW MOVES INTO
THE PACIFIC NORTHWEST. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS
TO MOVE THROUGH THE AREA. MODELS HAVE BEEN CONSISTENT SHOWING SOME
HEAVIER RAIN POSSIBLE OVER THE WASHINGTON CASCADES AND EAST SLOPES.
AS THE LOW MOVES INLAND WINDS WILL BE INCREASING BECOMING BREEZY BY
AFTERNOON. BASED ON THE STRENGTH OF THE LOW LEVEL COLD ADVECTION
MANY AREAS MAY SEE THERE HIGHS EARLY IN THE DAY WITH TEMPERATURES
BECOMING STEADY IN THE AFTERNOON. PRECIPITATION WILL DIMINISH
WEDNESDAY NIGHT AS THE LOW MOVES OFF TO THE EAST. A DRY WESTERLY
FLOW ALOFT THURSDAY WITH MOSTLY SUNNY SKIES, COOLER TEMPERATURES AND
BREEZY CONDITIONS. WESTERLY FLOW CONTINUES INTO FRIDAY WITH ANOTHER
SUNNY DAY. TEMPERATURES WILL BE WARMER WITH LESS WIND. 94

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. HIGH PRESSURE OVER THE SW
UNITED STATES WILL RIDGE NORTH AND INFLUENCE THE REGIONS WEATHER
WITH DRY CONDITIONS INTO THE WEEKEND ALONG WITH WARMER TEMPERATURES.
SOME MOISTURE MOVES UP INTO THE OREGON CASCADES MONDAY AFTERNOON
THAT COULD PRODUCE ISOLD TSRA OVER THIS AREA INTO THE EVENING.
OTHERWISE THE DRY CONDITIONS WILL PERSIST INTO NEXT WEEK.

&&

.AVIATION...LCL MVFR CONDITIONS WILL PERSIST ACROSS ALL TAF SITES
AND ESPECIALLY OVER CENTRAL OREGON UNTIL 04Z. SHOWERS AND
THUNDERSTORMS IN AND NEAR TAF SITES WILL CREATE AREAS OF MVFR AND
LCL IFR CONDITIONS. OTHERWISE CONDITIONS WILL IMPROVE TO MOSTLY VFR
AFTER 10Z FOR ALL TAF SITES ONLY TO RETURN TO LCL MVFR CONDITIONS IN
AND NEAR KYKM AFTER 15Z.

&&

.FIRE WX...A LOW PRESSURE SYSTEM MOVING INTO THE REGION WILL CAUSE
WIDESPREAD SHOWERS AND THUNDERSTORMS. ALTHOUGH SOME STORMS MAY
PRODUCE WETTING RAIN...ABUNDANT LIGHTNING CAN BE EXPECTED WHICH
COULD START NEW FIRES IN VERY DRY FUELS. STORMS HAVE BEGUN
DEVELOPING OVER CENTRAL OREGON AND THE NORTHEAST MOUNTAINS AND WILL
MOVE NORTH INTO THE LOWER COLUMBIA BASIN. SCATTERED THUNDERSTORMS
COULD POTENTIALLY LAST THROUGH THE NIGHT IN SOME PLACES. AS THE LOW
MOVES INLAND WEDNESDAY...OCCASIONAL SCATTERED THUNDERSTORMS WILL
AGAIN BE POSSIBLE THROUGH THE EVENING. RED FLAG WARNINGS THEREFORE
REMAIN IN EFFECT.  COBB

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  81  53  78 /  40  40  20  10
ALW  65  84  56  79 /  50  40  20  10
PSC  64  84  56  82 /  30  30  20  10
YKM  62  77  53  77 /  30  50  20  10
HRI  64  83  55  80 /  30  30  20  10
ELN  59  74  50  73 /  30  60  30  10
RDM  55  74  42  74 /  50  30  20   0
LGD  57  82  50  72 /  60  40  30  10
GCD  57  83  45  75 /  60  30  20  10
DLS  64  73  56  78 /  30  40  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY
     ORZ041-044-049-050-502-503-505>508-510.

     RED FLAG WARNING UNTIL 5 PM PDT WEDNESDAY ORZ509-511.

WA...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY
     WAZ024-026>030-520-521.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/97/97/82

In the hours before

Special weather statement, Jul 22, 3:12 PM PST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
412 PM PDT TUE JUL 22 2014

ORZ506-509-511-230015-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN
DAY HIGHLANDS OR-
412 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND DESCHUTES
COUNTIES UNTIL 515 PM PDT...

AT 404 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LA PINE...OR 33 MILES SOUTH
OF BEND...MOVING NORTH AT 35 MPH. THERE ARE OTHER STRONG STORMS IN
THE AREA OD DESCHUTES AND CROOK COUNTIES AS WELL.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4362 12156 4436 12166 4425 11995 4360 12051
TIME...MOT...LOC 2310Z 191DEG 30KT 4364 12138
Special weather statement, Jul 22, 3:25 PM PST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
425 PM PDT TUE JUL 22 2014

ORZ050-502-507-WAZ029-030-230030-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON OR-NORTHERN BLUE MOUNTAINS OF
OREGON OR-NORTHWEST BLUE MOUNTAINS WA-WALLOWA COUNTY OR-
425 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLA WALLA...
COLUMBIA...NORTHEASTERN UMATILLA...NORTHWESTERN WALLOWA AND NORTHERN
UNION COUNTIES UNTIL 530 PM PDT...

AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPOUT SPRINGS...OR 21 MILES SOUTHEAST OF
MILTON-FREEWATER...MOVING NORTHEAST AT 25 MPH. THERE IS ALSO ANOTHER
STRONG STORM NEAR FLORA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4555 11788 4556 11791 4560 11790 4559 11794
      4553 11793 4574 11838 4660 11798 4659 11790
      4663 11787 4662 11784 4648 11785 4648 11775
      4635 11766 4633 11760 4601 11759 4600 11696
TIME...MOT...LOC 2324Z 226DEG 23KT 4581 11796
Special weather statement, Jul 22, 3:45 PM PST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
445 PM PDT TUE JUL 22 2014

ORZ044-507-WAZ028-029-230045-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA BASIN OF OREGON
OR-LOWER COLUMBIA BASIN OF WASHINGTON WA-
445 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENTON...
SOUTHWESTERN WALLA WALLA AND NORTHWESTERN UMATILLA COUNTIES UNTIL 545
PM PDT...

AT 437 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF PENDLETON...MOVING NORTH AT 35
MPH. THERE ARE ALSO OTHER STRONG STORMS IN THE AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4548 11867 4543 11875 4550 11904 4552 11906
      4551 11908 4554 11925 4560 11925 4560 11932
      4618 11929 4613 11842
TIME...MOT...LOC 2344Z 185DEG 37KT 4577 11902
Special weather statement, Jul 22, 4:22 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
522 PM PDT TUE JUL 22 2014

ORZ506-509-511-230115-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN
DAY HIGHLANDS OR-
522 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK AND WESTERN
DESCHUTES COUNTIES UNTIL 615 PM PDT...

AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF LA PINE...OR 39 MILES
SOUTHWEST OF BEND...MOVING NORTHEAST AT 35 MPH. THERE COULD ALSO BE
OTHER STRONG STORMS IN THIS AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4361 12153 4361 12185 4439 12155 4430 12068
      4361 12138 4361 12152
TIME...MOT...LOC 0021Z 207DEG 37KT 4364 12168
Special weather statement, Jul 22, 4:38 PM PST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
538 PM PDT TUE JUL 22 2014

ORZ503-505-506-508-510-230145-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-JOHN DAY BASIN
OR-NORTH CENTRAL OREGON OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-
538 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROOK AND NORTHEASTERN
JEFFERSON COUNTIES IN CENTRAL OREGON...AND NORTHWESTERN GRANT AND
WHEELER COUNTIES IN NORTHEAST OREGON...AND EXTREME SOUTHEASTERN WASCO
COUNTY IN NORTHWEST OREGON UNTIL 645 PM PDT...

AT 531 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTH OF POST...OR 23 MILES EAST OF
PRINEVILLE...MOVING NORTH AT 30 MPH. THERE ARE ALSO OTHER STRONG
STORMS IN THE AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4507 12055 4498 11994 4498 11913 4478 11923
      4459 11953 4424 12025 4431 12063
TIME...MOT...LOC 0038Z 190DEG 28KT 4447 12038
Special weather statement, Jul 22, 5:18 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
618 PM PDT TUE JUL 22 2014

ORZ509-511-230215-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-
618 PM PDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND NORTHERN
DESCHUTES COUNTIES UNTIL 715 PM PDT...

AT 611 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF TERREBONNE...OR 13 MILES
NORTHWEST OF REDMOND...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THERE MAY ALSO BE OTHER STRONG STORMS IN THIS
AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4482 12156 4481 12106 4424 12126 4424 12156
TIME...MOT...LOC 0118Z 179DEG 15KT 4439 12139

The radar

The Portland,OR radar (KRTX), 190 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Deschutes

When
July 22, 5:35 PM PST
Where
Deschutes County, 3.76 mi NNE of Henkle Butte
Measured
2 in hail
Reported by
Public
Coordinates
44.380, -121.450

Hail, Jefferson

When
July 22, 6:05 PM PST
Where
Jefferson County, 4.24 mi NW of Culver Chinook Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.570, -121.370

Hail, Deschutes

When
July 22, 6:24 PM PST
Where
Deschutes County, 1.21 mi SW of Sisters
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.290, -121.570

Thunderstorm Wind, Deschutes

When
July 22, 6:33 PM PST
Where
Deschutes County, 2.81 mi N of Sisters
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.340, -121.540

Trained spotter reported winds of 60 mph for 3 to 5 minutes.

Hail, Deschutes

When
July 22, 6:38 PM PST
Where
Deschutes County, 0.69 mi S of Sisters
Measured
1 in hail
Reported by
Public
Coordinates
44.290, -121.550

Hail, Wasco

When
July 22, 6:45 PM PST
Where
Wasco County, 2.8 mi ESE of Bear Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
45.100, -121.480

Hail, Wasco

When
July 22, 7:40 PM PST
Where
Wasco County, 70.61 mi NNW of Foley Butte
Measured
1 in hail
Reported by
Public
Coordinates
45.480, -121.180

Hail, Wasco

When
July 22, 8:00 PM PST to 8:06 PM PST
Where
Wasco County, 8.31 mi N of Fivemile Butte
Measured
1 in hail
Reported by
Public
Coordinates
45.520, -121.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525131, 521839, 521840, 521842, 521841, 525132, 521843, 525134.